Wisconsin, 2013Tornado and Hail in Wisconsin, August 21, 2013
August 21, 2013 · NWS MPX · 7 events in 3 counties and zones
Isolated thunderstorms began to develop along a cold front Wednesday afternoon, August 21st, near Rice Lake. These storms quickly became severe and produced half dollar size hail near Rice Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $5,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms began to develop along a cold front Wednesday afternoon, August 21st, near Rice Lake. These storms quickly became severe and produced half dollar size hail near Rice Lake. Golf ball size hail was reported near Menomonie as additional severe thunderstorms developed southward. One of the storms produced a tornado near Cadott.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 21, 2:07 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 21, 2:07 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CDT WED AUG 21 2013
.SYNOPSIS...
ISSUED AT 305 PM CDT WED AUG 21 2013
EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH THE GFS 21.12
500MB HEIGHTS AND WINDS SHOWED AN AREA OF ZONAL FLOW ALONG THE
INTERNATIONAL BORDER ON THE POLEWARD SIDE OF THE MONSOONAL RIDGE
WHICH WAS SANDWICHED BETWEEN TWO CUTOFF LOWS. THE EASTERN LOW
LOCATED OVER THE OHIO RIVER VALLEY WAS BECOMING MORE OF A
PROGRESSIVE OPEN WAVE...WHILE THE WESTERN LOW WAS SPINNING UP THE
CALIFORNIA COAST.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 305 PM CDT WED AUG 21 2013
A COLD FRONT WILL DRIFT EAST AND SOUTH OF THE CWA THIS EVENING WITH
MUCH DRIER AIR SPREADING IN FOR THURSDAY. THE FRONT WILL LIKELY HANG
UP FOR A TIME LATE TONIGHT AND EARLY THURSDAY JUST SOUTH OF MN AS A
WEAK WAVE OF LOW PRESSURE MOVES EASTWARD ALONG THE FRONT.
THEREFORE... KEPT SOME SMALL POPS OVERNIGHT AND EARLY THURSDAY
MORNING ALONG I-90. HAVING SOME POPS IN ACROSS THE FAR SOUTH OVER
NIGHT RESULTED IN MORE CLOUDINESS IN THE GRIDS ALONG WITH LOW
TEMPERATURES A FEW DEGREES HIGHER IN THE FAR SOUTH. CONDITIONS
OVERNIGHT WILL BE MUCH DIFFERENT ACROSS CENTRAL MN AND ADJOINING
AREAS OF WEST CENTRAL WI WHERE DEW POINTS ARE FORECAST TO REACH INTO
THE MIDDLE 40S WITH LOW TEMPERATURES IN THE LOWER TO MIDDLE 50S.
OTHER THAN THE SMALL CHANCE FOR PRECIPITATION IN THE FAR SOUTH EARLY
ON THURSDAY... A VERY PLEASANT DAY IS IN STORE AS HIGH PRESSURE
BUILDS OVER THE REGION. VERY DRY AIR IS INDICATED WITH LOWER TO
MIDDLE 40 DEGREE DEW POINTS COVERING CENTRAL MN...THE TWIN CITIES
AND WEST CENTRAL WI BY MID AFTERNOON. USED SEVERAL BIAS CORRECTED
GUIDANCE PRODUCTS FOR THE HIGH TEMPERATURE ON THURSDAY... WHICH
PUSHED HIGHS UP A FEW DEGREES WITH AROUND 80 TO THE LOWER 80S
EXPECTED. AFTERNOON HUMIDITY LEVELS SHOULD DROP INTO THE 25 TO 30
PERCENT RANGE ALONG AND NORTH OF THE I-94 CORRIDOR WITH 30 TO 40
PERCENT TO THE SOUTH.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED AUG 21 2013
AT THE START OF THE PERIOD THE COLD FRONT THAT PUSHED THROUGH THE
REGION ON WEDNESDAY WILL HAVE PROGRESSED SOUTHWARD ACROSS IOWA...AND
THIS WILL BE THE FOCUS FOR LINGERING THUNDERSTORMS THURSDAY EVENING.
KEPT MN/WI DRY THURSDAY NIGHT AND FRIDAY WITH THE MAIN FORCING FOR
PRECIP CONFINED TO THE SOUTH ALONG THE BOUNDARY. BY FRIDAY NIGHT THE
FRONTAL BOUNDARY WILL LIFT NORTHWARD AS A WARM FRONT...AND H850
THETA_E ADVECTION WILL SPREAD ACROSS THE UPPER MIDWEST AND BE THE
FOCUS FOR NOCTURNAL CONVECTION IN CONCERT WITH A WEAK H500 SHORTWAVE
THAT IS PROGGED TO RIDE THE PERIPHERY OF THE MONSOONAL RIDGE AND
MOVE ACROSS THE DAKOTAS FRIDAY NIGHT. H925 WINDS AND MOISTURE
TRANSPORT OF THE NAM12 21.12 SHOW A 40KT LOW LEVEL JET...WITH 500
GM/KGS OF MOISTURE TRANSPORT. THESE HIGH VALUES ARE SUPPORTED BY THE
GFS 21.12...WHICH HAS 35KTS AND 450 GM/KGS. IN ADDITION...PWATS WILL
INCREASE TO 1.5 - 1.9 INCHES. HOWEVER...AS THE EVENING PROGRESSES
THE THERMAL GRADIENT BECOMES INCREASINGLY PARALLEL WITH THE SOUTH
SOUTHWESTERLY WINDS. IN ADDITION NOSE OF THE H925 JET IS IN SOUTHERN
CANADA. WITHOUT LOW LEVEL CONVERGENCE OR ISENTROPIC ASCENT IT WILL
BE DIFFICULT TO GET DEEP CONVECTION SOUTH OF A LINE FROM
MADISON...THROUGH MINNEAPOLIS...AND EAU CLAIRE. INSTEAD THE WARM AIR
ADVECTION WILL LIKELY JUST ESTABLISH A CAPPING INVERSION THAT WILL
SUPPRESS CONVECTION AND BRING NEAR RECORD HEAT FOR NEXT WEEK.
ON SATURDAY H850 TEMPS OF 20+C SPREAD ACROSS THE REGION AND LINGER
THROUGH THE END OF THE FORECAST PERIOD IN CONJUNCTURE WITH 500MB
590DM HEIGHTS. BOTH THE GFS/GEM/ECMWF 21.12 BRING ANOTHER SHORTWAVE
AROUND THE RIDGE AXIS ON SUNDAY...AND AGAIN ON TUESDAY...BUT THESE
SHOULD BE NORTH OF THE CWA. THEREFORE HAVE TRIMMED OF POPS ACROSS
THE SOUTH AS THE STRETCH OF DRY WEATHER WILL CONTINUE. PROVIDED THAT
THE CONVECTION DOES REMAIN TO THE NORTH...THE THERMAL PARAMETERS
DESCRIBED ABOVE WILL PROMOTE SURFACE TEMPS IN THE LOW TO MID 90S
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 120 PM CDT WED AUG 21 2013
PRIMARY CONCERNS FOR THIS ISSUANCE ARE THE CHANCE FOR
THUNDERSTORMS...AND THE CHANGING WIND DIRECTION ASSOCIATED WITH
THE COLD FRONT CURRENTLY MOVING ACROSS THE FA. LOW LEVEL MOISTURE
WILL ALSO IMPACT CEILINGS THIS AFTERNOON ALONG AND BEHIND THE
FRONT. WINDS HAVE ALREADY TURNED QUICKLY NORTH NORTH AND WEST OF
THE METRO AREA...AND THE THUNDERSTORM CHANCES THERE HAVE
DIMINISHED. THIS AREA WILL CONTEND WITH MVFR CIGS FOR THE NEXT FEW
HOURS. TO THE SOUTH AND EAST OF THE METRO...SCATTERED
THUNDERSTORMS WILL CONTINUE...WITH EAU CLAIRE HAVING THE BEST
CHANCE TO SEE THUNDERSTORMS LATER THIS AFTERNOON. BY TONIGHT...THE
FRONT WILL CLEAR THE AREA AND WINDS WILL ALL TURN TO MORE OF A
NORTHERLY FLOW...BEFORE NORTHEAST BY TOMORROW. DEW POINT
TEMPERATURES WILL SIGNIFICANTLY LOWER TONIGHT WHICH WILL THWART
FOG CHANCES ACROSS THE AREA.
KMSP...FRONT IS CLEARING THE AIRFIELD AT THIS TIME...SO THE WIND
WILL SHIFT QUICKLY TO NORTHWEST WITHIN AN HOUR TWO...AND CONTINUE
TO TURN THIS EVENING TO NORTH...THEN NORTHEAST BY THE OVERNIGHT
HOURS. MVFR CIGS WILL CONTINUE FOR A SHORT TIME THIS
AFTERNOON...BUT THUNDER CHANCES HAVE REALLY DIMINISHED AND THE
AIRFIELD WILL LIKELY NOT SEE ANY THUNDER. VFR CONDITIONS WILL
PREVAIL THROUGH TOMORROW ONCE THE MVFR CIGS MOVE ON THIS AFTERNOON.
/OUTLOOK FOR KMSP/
THU...VFR. NE WIND 5 KTS.
FRI...VFR. SCHC OF SHRA/TSRA. SE WIND 5 TO 10 KTS.
SAT...VFR. S WIND 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SYNOPSIS...JRB
SHORT TERM...RAH
LONG TERM...JRB
AVIATION...SPD
Hazardous weather outlook, Aug 21, 12:57 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT WED AUG 21 2013
MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028-
221900-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
157 PM CDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE PASSAGE OF A COLD
FRONT THIS AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF
SEVERE STORMS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
STRONG WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY. AT THIS TIME...THE SEVERE THREAT APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
MNZ041>045-047>052-054>059-064>066-073-221900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
157 PM CDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY. AT THIS TIME...THE SEVERE THREAT APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 21, 2:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL JORDAN 44.68N 93.61W
08/21/2013 M0.75 INCH SCOTT MN TRAINED SPOTTER
&&
LRSLocal storm report, Aug 21, 2:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 W HENDERSON 44.53N 93.97W
08/21/2013 M0.88 INCH SIBLEY MN TRAINED SPOTTER
ON HIGHWAY 19
&&
LRSLocal storm report, Aug 21, 2:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 1 N NEW PRAGUE 44.56N 93.57W
08/21/2013 M0.75 INCH SCOTT MN TRAINED SPOTTER
&&
LRSSpecial weather statement, Aug 21, 2:21 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT WED AUG 21 2013
WIZ015-212100-
BARRON-
321 PM CDT WED AUG 21 2013
...THUNDERSTORMS MOVING OVER BARRON COUNTY THROUGH
400 PM CDT...
AT 317 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES SOUTH OF SHELL LAKE. THIS STORM WAS MOVING
SOUTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BARRONETT.
CUMBERLAND AP.
HAUGEN.
RICE LAKE.
LAT...LON 4537 9185 4558 9213 4565 9203 4565 9184
4554 9164
TIME...MOT...LOC 2022Z 312DEG 15KT 4558 9194Special weather statement, Aug 21, 2:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT WED AUG 21 2013
MNZ070-212100-
DAKOTA-
330 PM CDT WED AUG 21 2013
...THUNDERSTORMS MOVING OVER DAKOTA COUNTY THROUGH
400 PM CDT...
AT 326 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COATES TO 7 MILES
EAST OF LAKEVILL TO 4 MILES SOUTHWEST OF LAKEVILLE. THESE STORMS
WERE MOVING EAST A 25 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
COATES.
CASTLE ROCK.
HASTINGS.
RANDOLPH.
NEW TRIER.
LAT...LON 4455 9328 4463 9327 4463 9331 4469 9331
4470 9327 4477 9301 4476 9294 4478 9294
4478 9289 4472 9273 4463 9274 4462 9280
4458 9280 4452 9298
TIME...MOT...LOC 2030Z 277DEG 23KT 4475 9296 4466 9308
4461 9326Local storm report, Aug 21, 2:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LAKEVILLE 44.65N 93.25W
08/21/2013 M1.00 INCH DAKOTA MN PUBLIC
AT COUNTY ROAD 50 AND IPAVA AVE
&&
LRSEvent by event
5 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.
Hail, Barron
- When
- August 21, 2:35 PM CST to 2:40 PM CST
- Where
- Barron County, 3.96 mi SSW of Haugen
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -91.810
Hail occurred northwest of Rice Lake for about five minutes. Some nearby corn fields and cars were damaged by the large hail.
Hail, Barron
- When
- August 21, 2:50 PM CST
- Where
- Barron County, 3.22 mi WSW of Rice Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.480, -91.790
A few large tree branches were blown down in addition to the hail.
Hail, Barron
- When
- August 21, 3:00 PM CST
- Where
- Barron County, 2.01 mi SW of Rice Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.480, -91.760
Hail, Barron
- When
- August 21, 3:15 PM CST
- Where
- Barron County, 0.49 mi E of Cameron
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.400, -91.740
Hail, Dunn
- When
- August 21, 3:56 PM CST to 3:59 PM CST
- Where
- Dunn County, 0.85 mi NE of Menomonie
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.890, -91.910
Tornado, Chippewa
- When
- August 21, 4:24 PM CST to 4:26 PM CST
- Where
- Chippewa County, 3.34 mi NNE of Bateman to 3.96 mi NE of Bateman
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 44.971, -91.234
A storm chaser videotaped a tornado touching down just northwest of Cadott. It touched down about one mile west of the intersection of County Highway O and XX and traveled just south of County O, dissipating as it reached County XX. One barn was heavily damaged and had to be torn down. An unused old barn was also heavily damaged. Tree damage was also noted.
Heavy Rain, Chippewa
- When
- August 21, 5:51 PM CST
- Where
- Chippewa County, 2.54 mi NW of Bateman
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -91.300
A trained spotter measured 2.58 inches of rainfall in less than one hour.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
- Lightning Strike in Florida, August 21, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462208, 462210, 462211, 462212, 462213, 464245, 462215.